Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 5, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Mar 5, 2017, 3:14 PM MST for Fall River County, South Dakota. It took effect at Mar 6, 2017, 8:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 3:14 PM MST (22:14 UTC)
- In effect from
- Mar 6, 2017, 8:00 AM MST
- Expired
- Mar 6, 2017, 6:12 PM MST
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3755 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Mar 5, 3:08 PM MST, 6 minutes earlier.
Area forecast discussion, Mar 5, 3:08 PM MST, 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
308 PM MST Sun Mar 5 2017
.SHORT TERM...(This Evening Through Monday Night)
Issued at 239 PM MST Sun Mar 5 2017
Band of dense cirrus moving from south to north over the region
had keep temperatures from reaching the full potential for much of
the day but as heating increases in the region of mostly sunny
skies to the south of the cirrus band, temperatures and winds
have been increasing and the RH falling.
Latest upper analysis shows the upper ridge has moved off to the
eastern third of the CONUS as the Pacific upper trough moves
inland over the Pacific Northwest. That system will rapidly cross
the forecast area on Monday followed by strong northwesterly winds
as cooler air flow into the region.
Tonight through Monday afternoon, models remain in good
agreement, showing the upper trough moving into the northern
plains with another closed-off mid-level low developing over
southeastern MT/northwestern SD, moving into ND by 00z Tuesday.
Cyclogenesis strengthens over nwrn SD/swrn ND on Monday. A strong
cold front will cross the forecast area on Monday morning. Jet
streak linked low level frontogenesis will tap into narrow band of
moisture to produce precipitation starting late tonight/early
Monday over northeastern WY, spreading eastward across the
forecast area during the day. Precipitation will quickly
change over to snow across northeastern Wyoming and then struggle
a bit more on the SD plains given precipitation shifting quickly
northeast before low level temperature profiles become conducive
for any significant snow accumulation over the western SD plains.
1-3" of snow possible over parts of northeastern WY and the Black
Hills. 3-6 hour period of upslope enhancement is likely over the
northern Black Hills given 0-2km moisture profile and Froude
numbers. Cold air advection behind front will promote deep mixing
by Monday afternoon. 40-65kt winds noted through boundary layer
with notable subsidence behind upper low. A significant high wind
event is expected, even over parts of northeastern Wyoming. Will
issue a winter weather advisory for parts of northeastern Wyoming
and parts of the Black Hills, which are the areas expecting 1-3"
of snow and poor travel conditions in snow and blowing snow. Will
also issue a high wind warning for Monday over most of the
western South Dakota plains.
On monday night, the sfc pressure gradient will slacken, and
along with partial decoupling of the boundary layer, expect winds
should subside some. Monday highs will likely occur in the
morning...falling during the rest of the day.
.LONG TERM...(Tuesday Through Sunday)
Issued at 239 PM MST Sun Mar 5 2017
Tuesday, northwest flow aloft expected with deep mixing again and
gusty northwest winds. Will likely need at least a wind advisory
on Tuesday. Tuesday will be dry with temperatures near to
slightly warmer than average.
On Wednesday, weak upper ridge brings a decent day with perhaps a
bit of -RASN Wednesday night across the far north as a shortwave
scoots by. Temperatures will be 6-12F above normal.
Thursday through Saturday, latest guidance continues trending
toward progressive flow with moisture-starved systems (early on)
bringing a series of cold fronts, gusty winds, and chances for
precipitation with the expected timing differences given fast
flow. Trend will be toward progressively colder temperatures by
the weekend but westward extent of coldest air still uncertain.
Best chances of snow appear to be later next weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1056 AM MST Sun Mar 5 2017
VFR conditions and gusty southwest winds will continue through
this evening. Low level wind shear will occur over much of the
region tonight. As a strong low pressure system approaches, a
band of IFR CIGS/VSBYS will move into northeastern Wyoming late
tonight and into far western South Dakota on Monday morning..
with rain changing to snow.
&&
.FIRE WEATHER...
Issued at 239 PM MST Sun Mar 5 2017
For this afternoon, Red Flag warning continues across parts of
northeastern WY and the western SD plains given the combination
of dry fuels, low relative humidities and gusty southwesterly
winds.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 7 AM to 4 PM MST Monday for SDZ024-
025-028.
High Wind Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
CST/ Monday for SDZ014-032-042>044-046-047-049.
Red Flag Warning until 6 PM MST this evening for SDZ261-264>266.
Wind Advisory from 8 AM to 7 PM MST Monday for SDZ027-041.
High Wind Warning from 6 AM to 7 PM MST Monday for SDZ001-002-
012-013-026-030-031-072>074.
WY...Winter Weather Advisory from 7 AM to 4 PM MST Monday for WYZ057-
071.
Red Flag Warning until 6 PM MST this evening for WYZ297-298.
Winter Weather Advisory from 3 AM to 4 PM MST Monday for
WYZ054>056.
Winter Weather Advisory from 6 AM to 4 PM MST Monday for WYZ058.
&&
SHORT TERM...10
LONG TERM...10
AVIATION...10
FIRE WEATHER...13Hazardous weather outlook, Mar 5, 4:20 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 420 AM MST Sun Mar 5 2017 SDZ024>029-041-072-074-WYZ055-057-061130- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Southern Campbell-Wyoming Black Hills- 420 AM MST Sun Mar 5 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Gusty southwest winds and low relative humidity values will result in Very High fire danger today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very strong northwest winds are expected Monday behind a cold front, sustained at 40 to 50 mph with gusts up to 70 mph. Additionally, some light snow may accumulate to 1 to 3 inches across northeastern Wyoming and the Black Hills. Gusty winds will create blowing snow and reduced visibilities there. Gusty winds will return on Tuesday, but not quite as strong as Monday's winds. Wind speeds will be 20 to 30 mph, with gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-030>032-042>044-046-047-049-073-WYZ054-056-058- 071-061130- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- Northern Campbell-Western Crook-Weston-Northeastern Crook- 420 AM MST Sun Mar 5 2017 /520 AM CST Sun Mar 5 2017/ This Hazardous weather outlook is for portions of south central South Dakota...western South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight With gusty southwest winds and low relative humidity values...fire danger will be Very High to Extreme today. Critical fire weather conditions are expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very strong northwest winds are expected Monday behind a cold front, sustained at 40 to 50 mph with gusts up to 70 mph. Additionally, some light snow may accumulate to 1 to 3 inches across northeastern Wyoming and the Black Hills. Gusty winds will create blowing snow and reduced visibilities there. Gusty winds will return on Tuesday, but not quite as strong as Monday's winds. Wind speeds will be 20 to 30 mph, with gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:06 AM MST | High Wind Watch | UNR | Bennett, Butte, Custer, Fall River, Haakon, Harding and 10 more | 231 days |
| Mar 5, 3:15 AM MST | Winter Weather Advisory | UNR | Custer, Lawrence, Meade, Pennington | 36 hr |
| Mar 5, 4:23 AM MST | Red Flag Warning | UNR | 14 hr | |
| Mar 5, 3:14 PM MST | High Wind Warning | UNR | Bennett, Butte, Custer, Haakon, Harding, Jackson and 8 more | 27 hr |
Nearby
Wind Advisories in South Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.